Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 2:00 AM CDT for 4 counties in Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 2:00 AM CDT (07:00 UTC)
- Expired
- Jun 17, 2017, 2:32 AM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bates County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:20 AM CDT | TSTM WND DMG | Clinton, MO | MULTIPLE TREES DOWN IN THE CITY OF CLINTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3060 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted.
265
WUUS53 KEAX 170700
SVREAX
MOC013-083-101-159-170745-
/O.NEW.KEAX.SV.W.0120.170617T0700Z-170617T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
200 AM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Henry County in west central Missouri...
Southeastern Bates County in west central Missouri...
Southern Pettis County in central Missouri...
Southeastern Johnson County in west central Missouri...
* Until 245 AM CDT
* At 200 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Leeton to near Clinton to Butler,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Clinton, Butler, Windsor, Knob Noster, Whiteman Air Force
Base, La Monte, Smithton, Leeton, Green Ridge, Calhoun, Deepwater,
Montrose, Whiteman Afb, Coal, Rockville, Brownington, Tightwad,
Sedalia Memorial Arpt and Post Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9437 3843 9388 3882 9360 3872 9306
3853 9313 3854 9328 3851 9330 3851 9352
3821 9353 3821 9405 3803 9406
TIME...MOT...LOC 0700Z 300DEG 40KT 3867 9368 3840 9382 3826 9434
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel2 follow-up statements
815
WWUS53 KEAX 170721
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
221 AM CDT SAT JUN 17 2017
MOC101-170731-
/O.CAN.KEAX.SV.W.0120.000000T0000Z-170617T0745Z/
Johnson MO-
221 AM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3816 9424 3830 9373 3877 9334 3872 9306
3853 9313 3854 9328 3851 9330 3851 9352
3821 9353 3822 9356 3821 9357 3821 9403
3820 9405 3803 9406
TIME...MOT...LOC 0721Z 301DEG 42KT 3866 9334 3826 9356 3809 9407
$$
MOC013-083-159-170745-
/O.CON.KEAX.SV.W.0120.000000T0000Z-170617T0745Z/
Henry MO-Bates MO-Pettis MO-
221 AM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN HENRY...SOUTHEASTERN BATES AND SOUTHERN PETTIS
COUNTIES...
At 221 AM CDT, severe thunderstorms were located along a line
extending from near Green Ridge to 9 miles west of Warsaw to near
Schell City, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge, Deepwater, Coal, Rockville,
Brownington, Tightwad, Sedalia Memorial Arpt and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9424 3830 9373 3877 9334 3872 9306
3853 9313 3854 9328 3851 9330 3851 9352
3821 9353 3822 9356 3821 9357 3821 9403
3820 9405 3803 9406
TIME...MOT...LOC 0721Z 301DEG 42KT 3866 9334 3826 9356 3809 9407
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel860
WWUS53 KEAX 170732
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
232 AM CDT SAT JUN 17 2017
MOC013-083-159-170742-
/O.CAN.KEAX.SV.W.0120.000000T0000Z-170617T0745Z/
Henry MO-Bates MO-Pettis MO-
232 AM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY...
SOUTHEASTERN BATES AND SOUTHERN PETTIS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 400 AM CDT for
central and west central Missouri.
LAT...LON 3816 9424 3830 9373 3877 9334 3872 9306
3853 9313 3854 9328 3851 9330 3851 9352
3821 9353 3822 9356 3821 9357 3821 9403
3820 9405 3803 9406
TIME...MOT...LOC 0730Z 300DEG 40KT 3861 9322 3821 9344 3804 9395
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:30 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 17, 12:30 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1230 AM CDT Sat Jun 17 2017
.Discussion...
Issued at 258 PM CDT FRI JUN 16 2017
A low-amplitude embedded shortwave within northwest flow aloft is
approaching central Nebraska as of the early afternoon Friday. This
feature will continue to move atop a stationary frontal boundary
draped over central Nebraska and should provide ample lift to
initiate convection along the boundary heading into the mid-
afternoon. An enhanced CU field is currently developing across
southwestern Nebraska and should continue to expand northeast with
diurnal heating. While the boundary itself will more or less
maintain its current position, steering flow will propagate storms
to the southeast this evening, which will begin to enter northwest
Missouri around sunset. These storms will be maintained by
persistent moisture, sufficient mid-level flow across northern
Missouri, steep low to mid-level lapse rates, and a very unstable
environment as MLCAPE values exceed 4000 J/Kg. Modest shear may
support rotating updrafts, capable of producing large hail north of
Highway 36. Additionally, damaging winds are possible considering
potentially tall updrafts and heightened DCAPE values across the
area. Finally, an isolated tornado risk is also possible across
northwest Missouri early on in the evening hours, when storms are
at their peak. These storms are expected to weaken as the cold
pool runs ahead of the line of storms, though sufficient moisture
will maintain storm chances throughout much of the CWA as the line
progress into southern Missouri by Saturday morning. Also a
concern is with the potential for localized flash flooding across
northwest Missouri to central Missouri, within any training
storms over marginally concerning antecedent conditions from
Thursday night precip.
By Saturday, storms should have cleared to the south of the area and
subsidence in the wake of early morning storms will clear lingering
cloud cover, helping to destabilize the environment through the
afternoon. Multiple concerns will surface for Saturday, the first
being with heat indices exceeding 105 degrees for the southern CWA
as a thermal ridge builds into the area. Have expanded the Heat
Advisory slightly, and may need to continue to extend slightly
further north depending on developing trends. Caution will need to
be taken during the afternoon hours considering weekend activities
during a prolonged period of temperatures in the low to mid 90s. The
second concern is with the potential for additional severe weather
across much of the area Saturday evening into the overnight hours.
The upstream frontal boundary will finally gain enough momentum to
push through the CWA courtesy of a deepening upper-level trough
expected to push through the Northern and Central Plains by Saturday
evening. Given the close proximity of the enhanced upper-level flow,
a highly unstable environment, and sufficient convergence along the
frontal boundary, widespread thunderstorms are expected to push
through northern Missouri by the mid afternoon and will extend well
into the evening and overnight hours as the front pushes through the
area. Large hail and damaging winds will remain the primary hazards
along the frontal boundary.
Will then see a reprieve from the active weather and heat beginning
Sunday in the wake of the cold front as temperatures only rise into
the lower 80s by Sunday afternoon. This trend will continue through
Monday before storm chances and increasing temperatures return to
the area by the mid-week.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1225 AM CDT SAT JUN 17 2017
A progressive of line of thunderstorms is moving south along the
Missouri-Kansas state line late tonight effecting all the
terminals. The strong storms this morning will quickly move
through leaving much of the morning into early afternoon hours
VFR, but we are expecting another round of storms to develop
Saturday afternoon, which will likely effect the terminals from
Kansas City south for the mid to late afternoon hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 7 PM CDT this evening for
KSZ025-057-060-103>105.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
MOZ021-022-028>031-037>039-043>046-053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 16, 3:57 AM CDT, 22 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 357 AM CDT Fri Jun 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 357 AM CDT Fri Jun 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected late this afternoon and evening across much of northeastern Kansas and northwest Missouri. Large hail and damaging winds will be the primary threats with this activity. The strongest activity is expected along and north of the highway 36 corridor. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will also be possible Saturday afternoon and evening, with large hail and damaging winds again remaining the primary concerns. Dangerously hot and humid conditions will lead to heat indices as high as 104 to 109 degrees Saturday afternoon. Caution should be taken by those with planned outdoor activities. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 17, 1:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 1 WNW CLARE 38.83N 94.89W
06/17/2017 M58 MPH JOHNSON KS ASOS
IXD REPORTED 50 KNOTS.
&&
LGLocal storm report, Jun 17, 1:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND GST 1 WNW CLARE 38.83N 94.89W
06/17/2017 M63 MPH JOHNSON KS ASOS
IXD REPORTED 54 KNOTS.
&&
LGLocal storm report, Jun 17, 1:23 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST ALMA 39.10N 93.55W
06/17/2017 E70 MPH LAFAYETTE MO LAW ENFORCEMENT
STRUCTURAL DAMAGE TO SCHOOL AND CROPS
&&
LAFLINLocal storm report, Jun 17, 1:39 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
139 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG SEDALIA 38.70N 93.23W
06/17/2017 PETTIS MO EMERGENCY MNGR
38 CUSTOMERS WITHOUT POWER AND A FEW TREES
DOWN IN SEDALIA. WINDS WERE AROUND 8MPH AT
THE AIRPORT BUT EMA SPOTTER REPORTED 54MPH
IN LA MONTE ABOUT 10 MINUTES PRIOR.
&&
LGLocal storm report, Jun 17, 1:47 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG RICHMOND 39.28N 93.97W
06/16/2017 RAY MO PUBLIC
VIA TWITTER...VERY LARGE TREE DOWN
&&
LAFLINSpecial weather statement, Jun 17, 1:54 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
154 AM CDT SAT JUN 17 2017
MOZ044-045-053-054-170745-
Bates MO-Johnson MO-Pettis MO-Henry MO-
154 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR HENRY...NORTHEASTERN BATES...
PETTIS AND EASTERN JOHNSON COUNTIES UNTIL 245 AM CDT...
At 154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrensburg to 6 miles east of Urich to
near Butler. Movement was southeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Sedalia, Warrensburg, Clinton, Butler, Windsor, Knob Noster, Whiteman
Air Force Base, La Monte, Smithton, Leeton, Green Ridge, Calhoun,
Deepwater, Montrose, Chilhowee, Whiteman Afb, Coal, Hughesville,
Rockville and Brownington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
central and west central Missouri.
LAT...LON 3830 9456 3846 9395 3893 9369 3880 9306
3853 9307 3851 9352 3821 9353 3821 9405
3803 9406 3803 9408
TIME...MOT...LOC 0654Z 300DEG 39KT 3870 9374 3843 9388 3829 9440
HawblitzelThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 39 min |
| Jun 16, 9:12 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 48 min |
| Jun 16, 9:35 PM CDT | Tornado Warning | EAX | Atchison, Nodaway | 11 min |
| Jun 16, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Harrison, Nodaway, Worth | 49 min |
| Jun 16, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 46 min |
| Jun 16, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more | 38 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 2 more | 46 min |
| Jun 16, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more | 61 min |
| Jun 16, 10:56 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Carroll, Clay, Clinton and 7 more | 49 min |
| Jun 16, 11:04 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 41 min |
| Jun 16, 11:18 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Chariton, Linn, Livingston, Macon | 42 min |
| Jun 16, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray, Saline | 33 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 60 min |
| Jun 17, 12:28 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 47 min |
| Jun 17, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson | 50 min |
| Jun 17, 1:54 AM CDT | Special Weather Statement | EAX | Bates, Henry, Pettis | 51 min |
| Jun 17, 2:47 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 28 min |
| Jun 17, 2:49 AM CDT | Excessive Heat Warning | EAX | Bates, Cass, Clay, Henry, Jackson, Platte | 13 hr |
| Jun 17, 5:01 AM CDT | River Flood Warning | EAX | Atchison, Holt | 29 hr |
| Jun 17, 7:25 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 26 min |
| Jun 17, 3:55 PM CDT | Heat Advisory | EAX | Bates, Cass, Clay, Henry, Jackson, Platte | 3 hr |
| Jun 17, 6:15 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 45 min |
| Jun 17, 6:42 PM CDT | Tornado Warning | EAX | Schuyler | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.